Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Had unprotected sex, took ipill but didn't had withdrawal bleeding. Further?

DOCTOR OF THE MONTH - Mar 2016
Mar 2016
User rating for this question
Very Good
Answered by

OBGYN
Practicing since : 2011
Answered : 4045 Questions
Question
My gf has a 30-31 day regular menstrual cycle.. Her LMP was on 31july'13. We had unprotected sex on 24th august.. I didnt ejaculate inside though i am not sure.. She had unwanted 72 on 25th august.. Bt evn till 28th august she hasnt had any withdrawal bleeding.. She is very much stressed and worried.. I am too worried for her.. Wat shud we do next to confirm and assure she isnt pregnant..?
Is there too much to worry? I mean how much chance of her getting pregnant?
Wat shud be the next step for us to take?
Posted Wed, 9 Oct 2013 in Pregnancy
 
 
Answered by Dr. S Patra 1 hour later
Brief Answer:
Chance of pregnancy is quite low (less than 1%).

Detailed Answer:
Hello,

Thanks for writing to us.

First thing, you involved in unprotected sex in relatively safe period as her previous cycle was regular. Taking unwanted 72 (emergency contraceptive pill) gives her additional protection against unwanted pregnancy. It is effective more than 95% within first 24 hrs and 85% within 24-48 hrs. Here, chance of pregnancy is quite low (less than 1%).

Secondly, most women usually get a withdrawal bleeding, similar to period, within 7-10 days after taking the pill. Therefore, she can wait few more days and it may coincide with her regular period as her due date is too close. Don't be worried much. Extra stress can delay her period to some extent.

The last thing, her period may be delayed for 1-2 weeks due to effect of the pill - leads to hormonal imbalance. If she misses the dates by more than 7 days and is very concerned, feel free to exclude pregnancy by home pregnancy test.

To summarize, chance of pregnancy is quite less and she can wait up to 1 week to get her period before undergoing to any pregnancy test. She needs not to be worried about this.

Hope, I have answered your queries. Let me know, if you need any clarification.

Wish your good health and practice safe sex in future.

Regards,
Dr Soumen
Above answer was peer-reviewed by
 
Follow-up: Had unprotected sex, took ipill but didn't had withdrawal bleeding. Further? 39 minutes later
if she doesnt have any withdrawal bleeding does that mean d pill didnt work?
 
 
Answered by Dr. S Patra 10 minutes later
Brief Answer:
Pill is effective without withdrawl bleeding.

Detailed Answer:
Hello,

Thanks for follow up query.

Most women usually get withdrawal bleeding within 7 to 10 days after taking the pill. However, it does not signify that the pill has not worked without the bleeding. Therefore, you don't need to worry about that.

Hope, it helps for you. If you don't have any other query, you can close the discussion.

Good luck. All the best.

Regards,
Dr Soumen
Above answer was peer-reviewed by
 
Follow-up: Had unprotected sex, took ipill but didn't had withdrawal bleeding. Further? 2 days later
today is 31 st aug bt she still hasnt had bleeding.. according to her regular cycle her due date of period is today.. there has bn no withdrawal bleeding... we are very worried.. wat shud we do now? cant we just exclude preg? i mean u said d chance is less than 1%.. wl a home preg test be useful now? if not then wen wl it b useful? from wich day? please please, how much is there to worry now ? and also i m taking finasteride(1mg od) for d past 2 months for androgenic alopecia.. do u think that decreases d chance of preg? again i m asking how many days shud we wait now for bleeding or her periods? are mifepristone and misoprostol for 1st trimester that is the mtp kit available as over the counter? and can we visit u for personal check up at ur clinic? can we have a contact number for that?
 
 
Answered by Dr. S Patra 7 hours later
Brief Answer:
Don't Be Worried. Just Wait 1 Wk For Her Period.

Detailed Answer:
Hello,

Thanks for your follow up queries. Followings are my comments:

1) First thing, you should not be worried much as you did unprotected sex in safe period (24th August) and she additionally took unwanted 72. Pregnancy depends on proper timing of ovulation or fertile days and unprotected sex. Her fertile days was 14th to 21st August. So, chance of pregnancy is quite rare or negligible.

2) Pregnancy test is valid after 2 weeks of successful fertilization as beta-HCG is detectable in blood or urine only that time & not earlier. Therefore, I suggest her to wait another one week (up to 7th September) to get period normally. If she does not get her period by this time, one home pregnancy test can be done to exclude pregnancy and stay in safe zone.

3) Home pregnancy test is not useful and it is too early now. It will be useful only after 7th September according to your last sexual encounter (24th August).

4) Don't be worried regarding this as I have already told you that unwanted 72 pill makes period delayed for 1-2 weeks from due date. It is a normal thing.

5) Finasteride is 5-reductase inhibitor & selectively blocks androgen activity in the prostate & skin. However, it does not effect on spermatogenesis/ semen quality. It only reduces circulating DHT( Dihydro testosterone) without lowering testosterone. Therefore, it has no effect on possible conception.

6) She needs to wait at least one week to get withdrawal bleeding/ normal period. With negative pregnancy test and in the absence of period, she needs to take progesterone pill (like norethisterone) to induce period.

7) MTP kit is available only after prescription following doctor's consultation. Next thing, she will never take MTP kit without confirmation of pregnancy. Medical termination of pregnancy is to be done under guidance of a gynecologist or health care provider. There is adverse effect of those medications like nausea, vomiting, excessive vaginal bleeding, abdominal pain, fainting etc. This can't be controlled by her alone if it is taken at home. Therefore, doctor's consultation is must for proper guidance, direction and emergency purpose.

8) With this type of problem, you can visit to local doctor or gynecologist in your nearest location. I think that they can manage this & it will be helpful in emergency situation. Kindly, contact with your nearest healthcare provider.

Hopefully, I have guided you with my experience. You can close the discussion.

Take care of her. Good luck.

Regards,
Dr Soumen
Above answer was peer-reviewed by
 
Follow-up: Had unprotected sex, took ipill but didn't had withdrawal bleeding. Further? 11 days later
sorry doctor it took time to ask this question.. my gf had bleeding, it may b jst withdrawal or her periods as u said they both may coincide, from 31 august to 4 th sept with bleeding being profuse from 1 st sept to 3 rd sept... also i forgot to mention one thing that we didnt think was relevant before bt i jst want to b sure.. we had sex on 16 th August with a condom.. it dint slip or it dint break and i dint ejaculate.. so i want to ask, do you think we are out of danger?? i mean ther cannot b any preg after that bleeding, ryt?? is there anything to worry?? that protected sex on 16 th is nothing to worry? and what to expect next regarding her mens cycle this whole episode ? please help us wid as much information you think is relevant in this regard..
 
 
Answered by Dr. S Patra 3 hours later
Brief Answer:
Don't be worried. No chance of pregnancy.

Detailed Answer:
Hello,

Thanks for your response.

First of all, you do not need to worry about this incident. As she got her period on expected time, there is no chance of pregnancy.

Second thing, possibility of pregnancy is very much rare after getting period in protected sex with condom and without ejaculation. You are quite safe in position and she never be pregnant from this. However, she may undergo one home pregnancy test if feasible to clear confusion and relieve mental stress.

Last thing, her next period may be delayed for 1-2 weeks from expected due date. It occurs due to effect of the pill which causes hormonal imbalance. It is a normal thing. She would maintain a healthy life style to get regular period.

Hope, I have answered your all queries. Don't be worried.

Good luck. All the best.

Regards,
Dr Soumen
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor